MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / VORTEX PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / VORTEX PORT; PORT & CATHETER, IMPLANTED
Catalog Number H787LVTX52130
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code Apheresis (1719)
Date of Event 07/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device from the reported event has been returned to angiodynamics and the investigation is in process.Upon completion of the investigation, a supplemental medwatch will be submitted.((b)(4)).
 
Event or Problem Description
As reported on a vortex port which had been placed in spring 2016: "patient with a dual lumen port being used in the apheresis setting for red blood cell exchange."recirculation" noted on use with suspected "communication between the lumens".The port has been replaced and was retained for our inspection.The problem was first noted on (b)(6) 2018.The port was not removed until (b)(6) 2018 and it was replaced at the same time.Description of event in patient chart on (b)(6) 2018: pt.Arrived for her outpatient rbc exchange, with her mother.Pt.Is alert and oriented x3, vss.Pt's port was accessed, w/o difficulty, and both lumens withdrew blood easily, and both lumens were instilled with alteplase 2 mg.After 30 min.The alteplase was withdrawn and port was flushed with ns.Both lumens of port withdrew and flushed easily, with minimal resistance.Rbc exchange procedure was started, and this nurse was looking at the port site, to see that the inlet (distal lumen) was withdrawing blood well, and the proximal lumen was clear.The inlet side was drawing blood intermittently with pink tinged saline.I examined the tubing in the machine and looked back at the port site.Again the inlet side was intermittently withdrawing blood and pink tinged saline.I paused the procedure (at 7 min in).After another rn assessed port after this nurse, she agreed that there was communication between the lumens of the port.Unc uses 100 units:1 heparin flush.This is what unc sop states.
 
Additional Manufacturer Narrative
In lieu of a reported lot number, a ship history report (shr) was generated for item number (b)(4) in order to determine the last three lots shipped to the reporting hospital in the six months prior to the procedure date.Only one lot was obtained through the shr : (4909401).The device history records for the lot obtained through the ship history report (packaging lots) was reviewed.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the vortex port product family and the failure mode "inter-lumen leak." no adverse trend was identified.In addition, this is the only reported complaint for this failure mode in the past 15 months for the vortex port product family.One dual lumen port with catheter tubing attached was returned for evaluation.The septum has multiple puncture marks.The catheter was measured (web and od) and found to be within specification.When tested for inter-lumen leak, the port housing did not leak, however the catheter tubing was found to have an inter-lumen leak.The root cause of the inter-lumen leak is likely a hole in the catheter tubing septum that separates the two lumens.Since this port has been in situ and use for more than 2 years prior to the inter-lumen leak event, this is not a result of the catheter tubing manufacturing.Dimensional inspection confirmed the catheter tubing meets specification and also supports this conclusion.Potential root cause for the hole in the septum of the catheter tubing is an occluded lumen that was over-pressurized, such that the septum wall pops.Over-pressurization can occur either during manual infusion of the catheter or during the apheresis therapy.The dual lumen port is not indicated for apheresis therapy.This off-label use of the port device may be a contributing factor to lumen being over-pressurized and damaged.(pr20268).

Brand Name
ANGIODYNAMICS / VORTEX PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7851904
Report Number1317056-2018-00170
Device Sequence Number1703210
Product Code LJT
UDI-Device IdentifierH787LVTX52130
UDI-PublicH787LVTX52130
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K010767
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberH787LVTX52130
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2018
Supplement Date Received by Manufacturer08/09/2018
Initial Report FDA Received Date09/06/2018
Supplement Report FDA Received Date09/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age9 YR